MAUDE Adverse Event Report: PULSION MEDICAL SYSTEMS SE PICCO CATHETER; PROBE, THERMODILUTION

PULSION MEDICAL SYSTEMS SE PICCO CATHETER; PROBE, THERMODILUTION
Model Number PV2015L20-A
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Further information about the event and the health effect has been requested.Investigation is ongoing.A supplemental emdr will be sent when the investigation is completed.
 
Event or Problem Description
The following has been reported: today i had problems with the guide wire when pricking a picco line: when the guide wire could not be advanced, i wanted to retrieve it but it was stuck.I had to pull hard but couldn't move.Then the guide wire with needle and all removed.I have the feeling that there is no material left in the patient, but i am not 100% sure.Manufacturer reference: #(b)(4).
 
Additional Manufacturer Narrative
The guidewire and needle have been returned for investigation.During microscopic investigation it has been detected that one side of the guidewire is not complete as a small part of the tip is missing.The customer has been informed.Further information has been provided by the involved physician: the guidewire could not been inserted further.It was not possible to remove it in spite using some force.The guidewire with needle as a whole has been removed.The patient passed away less than 24 hours after the insertion of the picco-line.The customer stated with certainty that there has been no relation between the patient´s death and the placement of the picco-line.During the day no anomalies were seen on the leg.A dhr review did not reveal any non-conformities relevant to the reported issue.According to specification the guidewire shall withstand a tensile strength of 10 n.A 100% control is performed during production.The customer reported that some force has been used, but it was not possible to retract.This indicates that the guidewire was structurally whole and withstood a certain force before breaking.A root cause related to the production process is therefore considered as unlikely.There is no indication for a systematic root cause as a deficiency of design, production or material considering the very low complaint rate (< 0,01 %, considering all types of picco catheters).Based on the information provided by the customer and the product investigation results (diminution of fracture surface and guidewire uncoiling) the root cause for the uncoiling and the separated part is seen in a handling error by the user.It is considered as likely that the guidewire was stuck on the needle bevel when retracting the guidewire.Strong force and withdrawing the guidewire against the needle could lead to a breaking and uncoiling.The instruction for use (ifu) indicates: "warning: do not withdraw guide wire against needle bevel to avoid possible severing or damage of guide wire." and ¿if resistance is encountered when removing the guide wire, the guide wire could be kinked about tip of catheter within vessel.In this case withdraw the catheter by 2 to 3 cm and try again to remove the guide wire.Use of excessive force may tear off the guide wire.Therefore, guide wire and catheter are to be removed simultaneously.¿ additionally, a correct positioning of the cannula bevel and a correct insertion angle (< 45°) of the cannula ensure that the guidewire can be advanced and removed without difficulty.No problems have been encountered when inserting a second catheter.It is not known why the guidewire got stuck during insertion procedure.But it cannot be excluded that patient factors contributed to the situation.Contraindications are stated in the ifu.Overall, investigations did no indicate that the device failed to meet its specification when the event occurred.Upon the event occurrence the device was involved and used on a patient for advanced hemodynamic monitoring.The accessory guidewire is supplied in the product picco catheter.The procedure to insert a catheter (¿seldinger technique¿) is state of the art for healthcare professionals.The issue is monitored on a regularly basis and during post market surveillance activities in order to detect early trends.
 
Event or Problem Description
Manufacturer reference: #(b)(4).

Brand Name
PICCO CATHETER
Common Device Name
PROBE, THERMODILUTION
Manufacturer (Section D)
PULSION MEDICAL SYSTEMS SE
hans-riedl-strasse 17
feldkirchen 85622
GM  85622
MDR Report Key11594791
Report Number3003263092-2021-00005
Device Sequence Number17022106
Product Code KRB
UDI-Device Identifier04250094500931
UDI-Public(01)04250094500931(17)250430(11)200526(10)676086
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K171620
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model NumberPV2015L20-A
Device Catalogue Number6885049
Device Lot Number676086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2021
Initial Date Received by Manufacturer 03/18/2021
Supplement Date Received by Manufacturer04/27/2021
Initial Report FDA Received Date03/31/2021
Supplement Report FDA Received Date04/28/2021
Patient Sequence Number1
Patient Age71 YR
Patient Weight86